Prescription and medication errors are unfortunately far more common than they should be, and they can have lasting ramifications on patients. Medication errors are completely preventable incidents that result from errors by health care providers or others in the health care system, such as a pharmacy failing to properly label or administer a drug. If you are a victim of a medication error in Philadelphia, contact Youman & Caputo for a free consultation about a potential medical malpractice case. You may be able to recover financial compensation.
Standardized Verifications of Medication Orders
When a medication is ordered or prescribed by a doctor, there should be a clear procedure in place for pharmacy workers to correctly fill the order. This procedure should include safeguards in the pharmacy’s computer system to catch and correct any human error, such as entering the wrong medication dosage amount for the prescription. In a hospital setting, certain medications should be verified by at least two qualified professionals before they are given to patients – especially in high-risk scenarios.
Effective Communication by a Health Care Team
There should be clear and effective communication among all members of a patient’s health care team, including the prescribing doctor, a nurse or staff member in charge of medication administration, and the pharmacy staff. A lapse in communication by a health care provider regarding a patient’s medication regime could result in an error such as an overdose, underdose or administration of the wrong drug.
Clear Labeling and Public Safety Alerts
How a medication is packaged is immensely important to patient safety. The drugmaker who manufactured the medication must ensure proper labeling and packaging, including warning consumers of known or potential risks and side effects. The U.S. Food and Drug Administration (FDA) should review a proposed brand name to minimize confusion with similar drugs that are already on the market. If a pharmacy fills a prescription, the drug name, dosage and administration instructions should be easily visible on the label.
The FDA has rules for how a medication should be packaged and guidance regarding drug packaging to minimize or eliminate potential hazards, such as a patient using a drug incorrectly. For example, the package design should not be too similar to other types of containers that are associated with a different application method. If a drug is meant to be applied topically, for example, it should not be packaged in a way that looks like an oral, eye or ear product. Proper packaging can help prevent improper drug administration.
Medication reconciliation refers to the process of a health care professional evaluating a patient’s medication orders at a transition of care, such as the admission of a patient to a hospital. Reconciliation requires comparing a new prescription to all existing medications that the patient is taking to make sure there are no dangerous drug interactions, duplications, omissions, allergic reactions or overdoses. Ensuring accurate and up-to-date medication lists is crucial for proper patient care.
Identification of High-Alert Medications
High-alert medications have the potential to cause serious patient harm when administered incorrectly. If a medication requires extra precautions upon its prescription or administration, a hospital should have procedures in place to identify these drugs. For example, the drugmaker or pharmacy should offer additional warnings on the drug’s label or packaging for patients or nurses who administer the drug.
If a medication error does occur and results in injury or death to a patient, the victim or his or her family may have grounds to file a medical malpractice claim in Philadelphia to seek financial compensation for all of their losses. Contact Youman & Caputo at (215) 302-1999 to request a free case review. We have extensive experience handling medication error claims, and we have recovered millions of dollars for clients who have suffered serious injury or who have lost a loved one due to a medication error.